Cerebral hemorrhage associated with phenylpropanolamine in combination with caffeine.
Phenylpropanolamine (PPA) is a drug that has been associated with serious side effects including stroke. It is often combined with caffeine in diet preparations and "look-alike" pills. In order to determine if PPA/caffeine can lead to stroke in normotensive and/or hypertensive rats, we administered the combination in six times the allowed human dose calculated on a per weight basis for the rats two times per day for five days. Subarachnoid and cerebral hemorrhage was noted in 18% of the hypertensive rats. A single PPA/caffeine administration (same dose) lead to acute hypertension in both the normotensive and hypertensive animals. These results suggest that PPA/caffeine can lead to cerebral hemorrhage in previously hypertensive animals when administered in greater than the allowed dosage. An acute elevation in blood pressure may be a contributing factor.
- Copyright © 1984 by American Heart Association